Mathematical Biosciences and Engineering (MBE)

Vector control for the Chikungunya disease

Pages: 313 - 345, Volume 7, Issue 2, April 2010      doi:10.3934/mbe.2010.7.313

       Abstract        Full Text (742.8K)       Related Articles

Yves Dumont - CIRAD, Umr AMAP, Montpellier, F-34000, France (email)
Frederic Chiroleu - CIRAD, Umr PVBMT, Saint-Pierre, F-97410, France (email)

Abstract: We previously proposed a compartmental model to explain the outbreak of Chikungunya disease in RĂ©union Island, a French territory in Indian Ocean, and other countries in 2005 and possible links with the explosive epidemic of 2006. In the present paper, we asked whether it would have been possible to contain or stop the epidemic of 2006 through appropriate mosquito control tools. Based on new results on the Chikungunya virus, its impact on mosquito life-span, and several experiments done by health authorities, we studied several types of control tools used in 2006 to contain the epidemic. We present an analysis of the model, and we develop a new nonstandard finite difference scheme to provide several simulations with and without mosquito control. Our preliminary study shows that an early use of a combination of massive spraying and mechanical control (like the destruction of breeding sites) can be efficient, to stop or contain the propagation of Chikungunya infection, with a low impact on the environment.

Keywords:  Chikungunya, vector-borne disease, vector control, differential equation, basic reproduction number, equilibrium, global stability, nonstandard finite difference method, numerical simulation.
Mathematics Subject Classification:  Primary: 92-08, 92D30, 37M05; Secondary: 65L12, 92C60.

Received: June 2009;      Accepted: January 2010;      Available Online: April 2010.